Format

Send to

Choose Destination
  • Filters activated: Field: Title Word. Clear all
Curr Med Res Opin. 2013 Dec;29(12):1719-26. doi: 10.1185/03007995.2013.840568. Epub 2013 Sep 23.

QT interval prolongation and the risk of torsades de pointes: essentials for clinicians.

Author information

1
University of Colorado, Skaggs School of Pharmacy and Pharmaceutical Sciences , Aurora, CO , USA.

Abstract

OBJECTIVE:

QT interval prolongation signifies an increased risk of the life-threatening arrhythmia torsades de pointes (TdP). The purpose of this paper is to review the diverse methods for assessing and monitoring the risk of TdP, discuss risk factors for TdP, and recommend interventions that may mitigate the risk of TdP.

METHODS:

A non-systematic search of PubMed (through March 2013) was conducted to determine the optimal approach to assessing and monitoring QT interval, prevention of TdP, and to identify risks factors for TdP. Papers known to the authors were included, as were scientific statements. Articles were chosen based on the judgment of the authors.

RESULTS:

Risk factors for drug-induced TdP include hypokalemia, female sex, drug-drug interactions, advancing age, genetic predisposition, hypomagnesemia, heart failure, bradycardia, and corrected QT (QTc) interval prolongation. Many risk factors, including hypokalemia, use of QT-interval-prolonging drugs, and drug interactions are potentially modifiable and should be corrected in persons at risk for QT interval prolongation. Given the variable onset of TdP following initiation of QT-interval-prolonging drugs, careful and regular monitoring of electrocardiography (EKG) and electrolytes are necessary. Patients at risk for QT interval prolongation should be educated to go directly to the emergency room if they experience palpitations, lightheadedness, dizziness or syncope. When the QTc interval is 470-500 ms for males, or 480-500 ms for females, or the QTc interval increases 60 ms or more from pretreatment values, dose reduction or discontinuation of the offending drug should be considered where possible, and electrolytes corrected as needed. Furthermore, if the QTc interval is ≥500 ms, the offending drug should be discontinued, and continuous EKG telemetry monitoring should be performed, or the 12-lead EKG should be repeated every 2-4 hours, until the QT interval has normalized.

CONCLUSIONS:

Close monitoring for QTc prolongation is necessary to prevent TdP. The recommendations in this paper are limited by the available evidence and additional studies are needed to better define the approach to monitoring.

PMID:
24020938
DOI:
10.1185/03007995.2013.840568
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center